Introduction: Teriparatide, recombinant human parathyroid hormone (1-34), is a safe and usually well-tolerated medication. We describe two cases of late-onset hypercalcemia associated with teriparatide use and report current evidence of hypercalcemia during the treatment with PTH analogs. Case report: Case 1 is a 54-year-old man with a history of osteoporosis, previously treated with 6 months of teriparatide, but had not been consistent in taking the medication. Before restarting teriparatide, his serum calcium, PTH and vitamin D were normal. Six months into the treatment, he developed asymptomatic hypercalcemia of 11.2 mg/dL 24 hours after the last dose. Repeat serum calcium was normal and treatment was continued. Case 2 is a 75-year old woman with a history of osteopenia and severe scoliosis. Before starting teriparatide, her calcium, PTH and vitamin D were normal. Six months into the treatment, she developed asymptomatic hypercalcemia of 12.5 mg/dL. Teriparatide was held and subsequently her serum calcium normalized. Discussion: Transient hypercalcemia can occur during treatment with teriparatide and usually resolves within 16 hours after administration. Late hypercalcemia, occurring more than 24 hours after the dose, is rarely seen. It is usually mild, asymptomatic and rarely occurs repeatedly. Hypercalcemia occurs more often in patients with pre-existing hypercalcemia or vitamin D deficiency. It is rarely a cause of treatment disruption (0.18 – 4%). Conclusion: Clinicians should be aware of this side
Milosavljevic, Jovan and Thomas, Asha Mary
"Teriparatide-Associated Late Hypercalcemia: A Report of Two Cases and Literature Review,"
Journal of Community Hospital Internal Medicine Perspectives: Vol. 12:
1, Article 11.
Available at: https://scholarlycommons.gbmc.org/jchimp/vol12/iss1/11